Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 21, 2017, 6:12 PM CDT for Mitchell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 6:12 PM CDT (23:12 UTC)
- Expired
- Mar 21, 2017, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -430 J/kg
- Mixed-layer LCL
- 2858 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268
WUUS54 KMAF 212312
SVRMAF
TXC335-220000-
/O.NEW.KMAF.SV.W.0017.170321T2312Z-170322T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
612 PM CDT TUE MAR 21 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Mitchell County in western Texas...
* Until 700 PM CDT
* At 612 PM CDT, a severe thunderstorm was located 7 miles southeast
of Champion Creek Reservoir, or 15 miles south of Colorado City,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Mitchell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3209 10087 3224 10091 3239 10066 3209 10067
TIME...MOT...LOC 2312Z 253DEG 19KT 3219 10080
HAIL...1.00IN
WIND...60MPH
$$
491 follow-up statement
094
WWUS54 KMAF 212334
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
634 PM CDT TUE MAR 21 2017
TXC335-220000-
/O.CON.KMAF.SV.W.0017.000000T0000Z-170322T0000Z/
Mitchell TX-
634 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...
At 633 PM CDT, a severe thunderstorm was located near Silver, or 20
miles south of Colorado City, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Mitchell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3209 10087 3224 10091 3229 10067 3209 10067
TIME...MOT...LOC 2333Z 286DEG 11KT 3211 10078
HAIL...1.00IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:31 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Mar 21, 2:31 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 231 PM CDT Tue Mar 21 2017 .DISCUSSION... An upper level ridge is over the southcentral part of the country with northeast flow over the area. An upper level trough is beginning to move over the West Coast with an upper trough impacting the Great Lakes area. Temperatures today will be well above normal with highs expected to be a little warmer than yesterday. In fact, record highs will likely be met or surpassed today for Midland with a forecasted high of 96 degrees and a record high of 92 degrees set in 1995. There is a chance of afternoon thunderstorms across the higher terrain and surrounding area. A cold front will push into the northern areas of the CWA this evening. There is a slight chance convection may develop across northeastern sections of the CWA this evening as a result of this front. By Wednesday morning the front will likely be near the Pecos River. There might be some brief patchy fog across portions of the Permian Basin Wednesday morning. Upper ridging will continue over the region on Wednesday but temperatures are expected to be a little cooler, especially across the northern CWA. On Thursday, the upper trough previously over the West Coast will begin to move over West Texas and southeast New Mexico. A tight surface pressure gradient will develop across the area during Thursday afternoon contributing to very windy conditions across the whole CWA. High winds may occur in the Guadalupe Mountains beginning Thursday afternoon. A dryline will also develop across the area during the afternoon. Models are showing a surface trough developing across the Upper Trans Pecos during the afternoon hours. There is potential of strong to severe storms during the afternoon and evening hours given high bulk shear and mid-level lapse rates and decent CAPE along and just east of the dryline. To the west of the dryline Thursday afternoon there is potential critical fire weather with low RH values and windy conditions. See the fire weather discussion below. High temperatures mostly in the 80s are expected on Thursday as lower heights move over the area in association with the upper trough. Both the GFS and NAM12 show the dryline east of the CWA by Friday morning. The upper trough will move over the region on Friday with gusty west winds across the area. A Pacific front will move across the area Friday and result in temperatures mostly in the 70s. Upper ridging will once again develop on Saturday with another weaker trough impacting the area on Sunday but not likely bringing any precipitation. Yet another trough appears to move over the region sometime early to mid next week. Temperatures in the extended are expected to be mostly in the 70s and 80s. .FIRE WEATHER... It will be dry across the area tomorrow, but winds will once again be light. Thursday a deep upper low will approach the area pushing a pacific front through eastern New Mexico and west Texas. A line of thunderstorms will develop along the front and push east with very dry and windy conditions moving in behind. Critical fire weather conditions may develop mainly west of the Pecos River into the Davis Mountains which will not receive any of the expected rainfall; therefore, a Fire Weather Watch has been issued for Thursday afternoon. It will also be very wind farther east but higher dewpoints will prevent critical fire weather conditions from developing. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 86 60 81 / 20 10 10 0 Carlsbad 51 84 53 90 / 0 0 0 10 Dryden 61 88 60 83 / 10 0 0 10 Fort Stockton 59 90 59 85 / 10 0 0 10 Guadalupe Pass 59 82 56 74 / 0 0 0 10 Hobbs 49 81 53 82 / 0 0 0 20 Marfa 47 86 46 82 / 0 0 0 10 Midland Intl Airport 57 87 61 81 / 10 0 0 10 Odessa 57 87 61 81 / 10 0 0 10 Wink 57 88 59 86 / 0 0 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/80
Hazardous weather outlook, Mar 21, 3:43 AM CDT, 14 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 343 AM CDT Tue Mar 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 343 AM CDT Tue Mar 21 2017 /243 AM MDT Tue Mar 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT A few thunderstorms will be possible tonight over the eastern Big Bend area and the lower Trans Pecos. Lightning and gusty winds will be the primary threats with any storms that do develop. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY An upper level storm system will pass through the region Thursday and Friday, resulting in strong winds and critical fire weather conditions across the west on Thursday afternoon and possibly Friday. In addition, strong to severe thunderstorms will be possible across central and eastern areas Thursday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 21, 5:22 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
522 PM CDT TUE MAR 21 2017
TXZ075-212245-
Pecos-
522 PM CDT TUE MAR 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PECOS COUNTY...
At 521 PM CDT, a strong thunderstorm was located 7 miles south of
Girvin, or 7 miles northwest of Bakersfield, moving east at 15 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Bakersfield and Interstate 10 near Bakersfield.
THIS INCLUDES Interstate 10 between mile markers 284 and 316.
LAT...LON 3082 10186 3075 10223 3082 10249 3100 10251
3108 10235 3105 10231 3103 10229 3104 10226
TIME...MOT...LOC 2221Z 283DEG 14KT 3096 10240
49Special weather statement, Mar 21, 5:29 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT TUE MAR 21 2017
TXZ053-212300-
Mitchell-
529 PM CDT TUE MAR 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...
At 529 PM CDT, a strong thunderstorm was located near Champion Creek
Reservoir, or 11 miles south of Colorado City, moving east at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Champion Creek Reservoir.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3209 10083 3208 10086 3212 10102 3232 10091
3229 10066 3222 10067 3220 10066 3209 10067
TIME...MOT...LOC 2229Z 240DEG 49KT 3224 10089
12Special weather statement, Mar 21, 5:35 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 535 PM CDT TUE MAR 21 2017 TXZ047-048-212300- Scurry-Borden- 535 PM CDT TUE MAR 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCURRY AND NORTHEASTERN BORDEN COUNTIES... At 534 PM CDT, a strong thunderstorm was located over Justiceburg, or 10 miles west of Lake Alan Henry, moving southeast at 20 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Fluvanna. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3278 10149 3296 10144 3296 10083 3280 10083 TIME...MOT...LOC 2234Z 240DEG 48KT 3302 10123 12
Special weather statement, Mar 21, 6:03 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 603 PM CDT TUE MAR 21 2017 TXZ053-212330- Mitchell- 603 PM CDT TUE MAR 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY... At 602 PM CDT, a strong thunderstorm was located near Champion Creek Reservoir, or 13 miles south of Colorado City, moving east at 20 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Champion Creek Reservoir, Lake Colorado City State Park and Lake Colorado City. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3209 10096 3233 10096 3232 10066 3209 10067 TIME...MOT...LOC 2302Z 240DEG 48KT 3221 10083 12
Special weather statement, Mar 21, 6:07 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT TUE MAR 21 2017
TXZ047-048-212330-
Scurry-Borden-
607 PM CDT TUE MAR 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES...
At 607 PM CDT, a strong thunderstorm was located near Fluvanna, or 8
miles southwest of Lake Alan Henry, moving southeast at 15 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Fluvanna, Randalls Corner and Union.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3272 10094 3268 10116 3276 10135 3296 10129
3296 10117 3297 10105 3296 10092
TIME...MOT...LOC 2307Z 240DEG 48KT 3297 10114
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:35 PM CDT | Fire Weather Watch | MAF | Loving | 24 hr |
| Mar 21, 5:22 PM CDT | Special Weather Statement | MAF | Upton | 23 min |
| Mar 21, 5:29 PM CDT | Special Weather Statement | MAF | Mitchell | 31 min |
| Mar 21, 5:35 PM CDT | Special Weather Statement | MAF | Scurry | 25 min |
| Mar 21, 6:03 PM CDT | Special Weather Statement | MAF | Mitchell | 27 min |
| Mar 21, 6:07 PM CDT | Special Weather Statement | MAF | Scurry | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.